Addicts Getting High off of Anti-Diarrhea Medication | Get Help Today!
Long Island Intervention Support
Organizing A Successful Intervention
June 9, 2016
Long Island Town Fights Addiction
Upstate NY Gets $1 Million Injection to Fight Addiction
June 13, 2016
Show all

Addicts Getting High off of Anti-Diarrhea Medication

Imodium Addiction

Addicts Getting High off of Anti-Diarrhea Medication

The confounding and unfortunate evolution of American drug addiction has reached a new stage. By now, the entire nation is aware of the alarming and tragic nature of our nation’s heroin and opioid problem, as well as the rampant presence of drugs like cocaine and methamphetamine. What is less discussed, however, is the desperation of an addict that drives them to pursue their next fix by any means necessary, and the compulsion that ultimately causes them to seek their highs from the most unlikely and dangerous sources. The latest example of this problem comes in the form of a new and unusual warning from the federal government.

This week the Food and Drug Administration (FDA) issued an advisory on the dangers of a drug called loperamide, known commonly as the antidiarrheal medication Imodium®. Why the sudden advisory for a drug that, for so long has enjoyed significant market-share in its little corner of the medication landscape? Mainly because there has been a significant increase in misuse by opioid addicts who are trying to self-medicate their withdrawal symptoms. There has also been a spike in incidents of intentional misuse to get high. A recent study discusses fatal overdoses among patients with a history of substance abuse who were admitted to the ER after taking massive amounts of Imodium to self-medicate.

Of the 48 reported cases of serious heart problems due to loperamide since 1976, more than half have occurred after 2010. However indirectly, this represents one more aspect of the fairly recent but explosive opioid and heroin crisis that has consumed the United States. From 2011 to 2014, there was a 71 percent increase in calls to poison-control centers due to intentional exposure to Imodium. At its core, the problem is the result of a combination of two main elements: the desperate plight of those seeking relief from withdrawal symptoms, and the reality that, absent the availability of their drug of choice, users will look anywhere they have to for their high, no matter where their pursuit takes them.

Comments are closed.